Wyoming, 2024

Damaging Wind in Wyoming, July 1, 2024

July 1, 2024 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts to around 60 mph in the Gillette area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to around 60 mph in the Gillette area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM MST, 3 hours 8 minutes earlier. Its key messages:

  • -Severe storms this afternoon and evening -Daily chances for showers and thunderstorms -Temperatures near average Wednesday, and slightly below average the rest of the week -Warmer and drier this weekend
Area forecast discussion, Jul 1, 12:30 PM MST, 3 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
130 PM MDT Mon Jul 1 2024

.KEY MESSAGES...

-Severe storms this afternoon and evening

-Daily chances for showers and thunderstorms

-Temperatures near average Wednesday, and slightly below average
the rest of the week

-Warmer and drier this weekend

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 129 PM MDT Mon Jul 1 2024

Upper level analysis has a trough over the Intermountain West with a
ridge over the Central Great Plains, resulting in southwest flow
over the forecast area. Water vapor imagery has a shortwave over
southern Wyoming that is moving into the area. At the surface, there
is a surface low over Lake Oahe and a secondary low near Casper. A
cold front connects to two surface lows, with the front oriented
along the Cheyenne River. Temperatures are currently in the 80s
ahead of the front, with 70s behind the front. Dewpoints are in the
60s.

For this afternoon, shortwave energy will interact with the boundary
and daytime heating to initiate storms. Strong forcing should allow
storms to grow upscale into isolated supercells and convective line
segments, supporting large hail and damaging winds given bulk shear of
35-45 kts. CAPE will be somewhat limited in western SD, but dynamic
forcing should make up for the lack of CAPE. Deeper moisture and
better CAPE will reside over central SD where storms will likely
intensify as they shift east in the late afternoon. Further west
across Wyoming, plenty of shear will be in place for very isolated
supercells, but given conditional nature of convection and limited
CAPE, any severe threat will be isolated. Storms move through pretty
quick this evening and expect they would be out of the area by 02Z.

The surface front will move south of the forecast area tonight, but
another impulse could support shower development along and north of
the front, across the southwest third of the area. Daytime heating
on Tuesday combined with the unstable environment, could lead to
some showers or storms during the afternoon. Temperatures will be
cooler though, with highs slightly below average in the low 70s to
low 80s.

On Wednesday, the upper flow starts our more more zonal, but the
main upper trough starts to dig over Montana and Wyoming ejecting an
impulse across the forecast area in the afternoon. Return flow at the
surface with moisture pooling ahead of the wave will increase
chances for strong to severe storms given sufficient shear
profiles.

The upper trough will linger over the area on Thursday the 4th, with
cool conditions and chances for showers with a cold pool aloft. CAPE
will be limited, hence not expecting any severe weather. Things will
then dry out into the weekend with warmer temperatures.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Tuesday Morning)
Issued At 514 AM MDT Mon Jul 1 2024

Scattered showers and thunderstorms are expected to form after
17-19z across NE WY and western SD. These storms will move
eastward with time, with storm chances ending at KRAP after 23-00z
this evening. Gusty, erratic winds will accompany any stronger
cores along with MVFR/transient IFR conditions. Outside of
thunderstorms, VFR conditions will prevail through the forecast
period.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1110 AM MDT Mon Jul 1 2024

Scattered showers and thunderstorms will develop this
afternoon across northeastern WY and far western SD, spreading
east into central SD by early evening. Storms are expected to exit
the CWA by 02Z. Gusty, erratic winds will accompany any stronger
cores along with MVFR/transient IFR conditions. Outside of
thunderstorms, VFR conditions will prevail through the forecast
period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...MLS
AVIATION...Pojorlie
Hazardous weather outlook, Jul 1, 9:36 AM MST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1036 AM MDT Mon Jul 1 2024

SDZ001-002-012>014-024>032-041>044-046-047-049-072>078-WYZ054>060-
021300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
1036 AM MDT Mon Jul 1 2024 /1136 AM CDT Mon Jul 1 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds, although a tornado
or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near-daily chances of thunderstorms will continue through the
week, some of which may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 1, 2:50 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
350 PM MDT Mon Jul 1 2024

SDZ031-032-043-012215-
Northern Jackson SD-Pennington Co Plains SD-Haakon SD-
350 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAAKON...NORTH
CENTRAL JACKSON AND EASTERN PENNINGTON COUNTIES THROUGH 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Cottonwood, or 14 miles west of Philip, moving
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Cottonwood around 355 PM MDT.
  Philip around 405 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4396 10207 4405 10207 4422 10158 4394 10155
TIME...MOT...LOC 2150Z 261DEG 37KT 4400 10196

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, Jul 1, 2:51 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
351 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Hail             1 NNW Piedmont          44.24N 103.40W
07/01/2024  E1.00 inch       Meade              SD   NWS Employee

&&

CALDERON
Special weather statement, Jul 1, 2:57 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
357 PM MDT Mon Jul 1 2024

SDZ075-076-012230-
Southern Oglala Lakota SD-Eastern Fall River SD-
357 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OGLALA LAKOTA AND
SOUTHEASTERN FALL RIVER COUNTIES THROUGH 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Oelrichs, or 20 miles northwest of Chadron, moving
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Slim Butte around 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.

&&

LAT...LON 4312 10334 4322 10285 4300 10280 4300 10335
TIME...MOT...LOC 2157Z 263DEG 41KT 4305 10327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dye
Special weather statement, Jul 1, 3:09 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Mon Jul 1 2024

SDZ031-043-077-012245-
Northern Jackson SD-Pennington Co Plains SD-Southern Jackson SD-
409 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON AND
SOUTHEASTERN PENNINGTON COUNTIES THROUGH 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Badlands National Park, or 23 miles west of Kadoka, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Eastern Badlands National Park around 415 PM MDT.

This includes Interstate 90 in South Dakota between Mile Markers 122
and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4369 10208 4396 10207 4394 10155 4365 10159
TIME...MOT...LOC 2209Z 262DEG 32KT 4377 10198

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, Jul 1, 3:28 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
428 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Tstm Wnd Gst     3 E Philip              44.05N 101.60W
07/01/2024  M52 mph          Haakon             SD   ASOS

&&

MLS
Local storm report, Jul 1, 3:34 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
434 PM MDT Mon Jul 01 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Tstm Wnd Gst     4 E Cactus Flat         43.84N 101.82W
07/01/2024  M53 mph          Jackson            SD   Mesonet

&&

CALDERON

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 1, 3:38 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199679.